Alert archive / Massachusetts / Special Weather Statements in 2016

Special Weather Statement, NWS Boston/Norton, MA

September 19, 2016Franklin County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Sep 19, 2016, 4:33 AM EDT for Franklin County, Massachusetts. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2016, 4:33 AM EDT (08:33 UTC)
Expired
Sep 19, 2016, 5:00 AM EDT
In force
27 min
Issued by
NWS Boston/Norton, MA

County Franklin County, MA

The radar

The Boston radar (KBOX), 111 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS81 KBOX 190833
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
433 AM EDT MON SEP 19 2016
 
MAZ003-004-026-190900-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-
EASTERN FRANKLIN MA-
433 AM EDT MON SEP 19 2016

AT 430 AM EDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER
WENDELL...OR NEAR ORANGE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM. IN
ADDITION...HEAVY RAINFALL RATES OF OVER ONE INCH PER HOUR ARE LIKELY
WHICH WILL RESULT IN MINOR POOR DRAINAGE FLOODING. 

LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...MONTAGUE...TEMPLETON...
ASHBURNHAM...ASHBY...NORTHFIELD...ERVING...SHUTESBURY...
PHILLIPSTON...GILL...ROYALSTON...PETERSHAM...NEW SALEM...WENDELL AND
WARWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4271 7190 4271 7188 4265 7180 4246 7237
      4261 7252 4272 7239
TIME...MOT...LOC 0830Z 239DEG 49KT 4258 7237 

$$

KJC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 19, 4:09 AM EDT, 24 minutes earlier.

Area forecast discussion, Sep 19, 4:09 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
409 AM EDT Mon Sep 19 2016

.SYNOPSIS...

Tropical moisture ahead of a cold front will result in widespread
showers and a few thunderstorms today, which will linger along the
coast tonight and possibly into early Tuesday. Otherwise, high
pressure will bring mainly dry and unseasonably warm conditions for
the rest of the week, although with less humidity. Showers are
possible by late Friday into Friday night as a cold front moves
through, then mainly dry and much cooler weather will follow next
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
4 AM Update...

Overall trend in the forecast remains on track for the early morning
hours. 300 mb upper level jet has begun to shift over the region
and with saturated low to mid levels, showers and thunderstorms have
continued to develop over the past few hours. Area of highest
rainfall will continue to be across the Berkshires and into NH which
is collated with the upper level jet and low level jet maxs.
Anticipate embedded thunder to continue as CAPE values are still
near 500-1000 j/kg combined with a 30-40 kt jet. Heavy downpours are
the main risk as PWAT values are over 1.5 inches. This first wave of
precip will continue over the next few hours as precip and mid-level
shortwave continues to move to the north and east.

Today...

Southern New England continues to be in a squeeze play between
the North Atlantic ridge and approaching upper level trough across
the Midwest. This has resulted in moist, southwesterly flow for
the Northeast. Main focus for today will be the approaching
trough to the west and several shortwaves moving along the stalled
frontal boundary.

Showers and thunderstorms will continue to impact western MA and
northern CT this morning as the upper level jet and frontal boundary
interact within the moist environment. Heavy downpours are the main
threat within any strong thunderstorms as PWATs are near 2 inches.
Precip will continue to slide eastward which could impact the
morning commute, esp for Hartford to Worcester. Out east, the
offshore high pressure will build/or remain in place which could
keep locations across RI and southeast MA dry for the first half of
the day.

As the frontal system continues to slowly slide eastward, expect
showers to fill in across the area.  This is due to the combo of the
right rear quad of the upper level jet combined with the nose to the
850 mb LLJ. This should prove enough dynamics within this moist
environment to keep showers and thunderstorms going through much of the
day. Heavy downpours continue to be the main threat through the rest
of the afternoon. There is the potential for urban and poor drainage
flooding as these tropical downpours could quickly drop over an inch
of rain within an hour. This is shown at KAFN which at the 0652z ob
had 1.81 inches within an hour. Area of most concern is across RI
and southeast MA which the hi-res guidance as well as the NCAR
ensembles are highlighting with afternoon convection.

While cape values will be meager today due to lack of daytime
heating, the 0-6 km shear values will be between 30-40 kts which
could be enough for a strong storm or two. Meager helicity values
for today may result in a quick spin-up, especially within
the moist tropical environment. Still a low potential.

Lastly, southerly flow will continue to pump in tropical moisture
keeping dewpoints in the upper 60s to low 70s. This will result in
another muggy day with highs reaching into the mid to upper 70s as
cloud cover will limit heating for today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...

Tonight into tomorrow...

Frontal boundary will stall somewhere across eastern MA which could
keep showers and thunderstorms moving across the South Coast, Cape
and Islands during the overnight hours. Heavy downpours continue to
be a possibility as dewpoints continue to remain in the upper 60s to
low 70s. Appears dry air won't begin to move into southern New
England until the Tuesday. Low clouds and stratus will also develop
and be a nuisance for tomorrow night as soundings show a low level
inversion setting up trapping the moist airmass at the surface.

A few showers could continue across the Cape and the Islands Tuesday
morning, otherwise anticipate a changing airmass. Low levels will
begin to dry out as frontal system will finally get kicked offshore.
Westerly flow aloft will bring in a dry airmass and increasing
mixing potential. 850 mb temps remain near 16C which could result in
surface temps in the low to mid 80s, well above normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Mainly dry and unseasonably warm conditions Wed through Fri, but
  low humidity
* A few showers possible late Fri/Fri night
* Mainly dry and much cooler next weekend

Overview...

Good model agreement with overall pattern during the extended period
with strong subtropical ridge across central and eastern CONUS and
low amplitude polar jet near the Canadian border. SNE will be on the
northern periphery of the subtropical ridge through the end of the
week as polar jet remains to the north. This will result in mainly
dry and unseasonably warm conditions through Fri with temps in the
80s for many locations. Then amplification of the trof across
eastern Canada into New Eng will result in much cooler airmass this
weekend with below normal temps. The transition to the cooler
airmass may be accompanied by some showers late Fri or Fri night
along the cold front.

Details...

Tuesday night...

Weak cold front moves through as northern stream shortwave passes to
the north. Main effect of the fropa will be to bring drier airmass
to New Eng with lower dewpoints.

Wednesday through Friday...

High pres in control will bring sunshine and unseasonably warm temps
with SNE on the northern periphery of the subtropical ridge.
Northern stream shortwave energy moving through eastern Canada will
begin to amplify the trof on Fri with cold front dropping south
across northern New Eng. 925 mb temps around 20C support highs in
the 80s Wed/Thu and possibly Fri as well depending on timing of the
front and assocd cloud cover/showers. A faster fropa would result in
cooler temps than what is forecast for Fri, especially north.
Passage of the cold front will be accompanied by some showers, with
latest forecast timing suggesting late Fri and especially Fri night
for timing of showers. ECMWF a bit faster than GFS and timing could
change.

Saturday and Sunday...

Mid level trof amplifies across New Eng with much cooler airmass as
strong high pres builds to the north with northerly flow. Front will
be south of the coast by Sat morning but clouds and possibly a
shower may linger into Sat followed by clearing. Another shortwave
passage may bring more clouds on Sun. Chilly airmass as 850 mb temps
drop to near 0C by Sun morning. Highs upper 60s/lower 70s Sat
cooling to upper 50s to mid 60s Sun.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Before 12z...Moderate confidence. A mix of IFR across the Cape
and Islands in stratus with MVFR/IFR across the CT valley in
showers and thunderstorms. Anticipate cigs to continue to fall to
widespread MVFR/IFR overnight as stratus spreads northward.

Today and tonight...Moderate confidence. MVFR/IFR in areas of
stratus and patchy fog with showers moving west to east across SNE
during the day. Isold t-storms possible. Showers lingering near
the coast tonight but improving in the interior. Could see
lingering fog and stratus due to radiation.

Tuesday...Moderate confidence. Areas of MVFR/IFR stratus and patchy
fog possible in the morning especially near the coast, then
improving. Low risk of morning showers near the coast.

KBOS TAF...High confidence in trends, lower confidence in timing.

KBDL TAF...High confidence in trends, lower confidence
timing.

Outlook /Tuesday night through Friday/...

High confidence. Mainly VFR. Lowering cigs to MVFR late Fri and
especially Fri night with showers possible but timing uncertain.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

High confidence through Tuesday.

S-SW flow through tonight as seas will gradually build on outer
waters but are expected to remain below 5 ft. Dry weather over
waters for today, with the potential for showers and thunderstorms by
tonight and lasting into Tuesday. Winds may begin to switch to the
west by late Tuesday. Patchy fog through the period until dry
airmass moves in by late Tuesday.

Outlook /Tuesday night through Friday/...

Tuesday night into Wednesday...High confidence. SW winds shifting to
NW by late Tue night. Speeds less than 15 kt.

Thursday...High confidence. Light winds, may become locally onshore
nearshore waters if seabreezes develop.

Friday...High confidence. Prefrontal SW winds increasing to 10-20 kt
then shifting to north Fri night. Showers possible Fri night.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/Dunten
NEAR TERM...Dunten
SHORT TERM...Dunten
LONG TERM...KJC
AVIATION...KJC/Dunten
MARINE...KJC/Dunten
Hazardous weather outlook, Sep 19, 4:02 AM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
402 AM EDT MON SEP 19 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-200815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
402 AM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL WILL ACCOMPANY SHOWERS AND SCATTERED
THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-200815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
402 AM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 19, 3:35 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
335 AM EDT MON SEP 19 2016

MAZ002-003-008-009-190830-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPDEN MA-
WESTERN HAMPSHIRE MA-
335 AM EDT MON SEP 19 2016

...STRONG THUNDERSTORMS DEVELOPING IN WESTERN HAMPSHIRE...
NORTHWESTERN HAMPDEN...NORTHWESTERN WORCESTER AND FRANKLIN COUNTIES
COUNTIES...

AT 334 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WORTHINGTON...OR 14 MILES NORTHWEST OF NORTHAMPTON...MOVING NORTHEAST
AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHAMPTON...GREENFIELD...ORANGE...DEERFIELD...MONTAGUE...
SUNDERLAND...HATFIELD...NORTHFIELD...WILLIAMSBURG...HUNTINGTON...
BERNARDSTON...BUCKLAND...CONWAY...SHELBURNE...LEVERETT...ERVING...
SHUTESBURY...ASHFIELD...COLRAIN AND WESTHAMPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

THESE STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4239 7301 4267 7296 4274 7291 4272 7228
      4255 7232 4242 7257 4241 7266 4237 7267
      4236 7274 4233 7274 4218 7302 4231 7300
      4233 7306 4238 7307
TIME...MOT...LOC 0734Z 214DEG 25KT 4242 7293

DUNTEN
Special weather statement, Sep 19, 4:33 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
433 AM EDT MON SEP 19 2016

MAZ003-004-026-190900-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-
EASTERN FRANKLIN MA-
433 AM EDT MON SEP 19 2016

AT 430 AM EDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER
WENDELL...OR NEAR ORANGE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM. IN
ADDITION...HEAVY RAINFALL RATES OF OVER ONE INCH PER HOUR ARE LIKELY
WHICH WILL RESULT IN MINOR POOR DRAINAGE FLOODING.

LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...MONTAGUE...TEMPLETON...
ASHBURNHAM...ASHBY...NORTHFIELD...ERVING...SHUTESBURY...
PHILLIPSTON...GILL...ROYALSTON...PETERSHAM...NEW SALEM...WENDELL AND
WARWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4271 7190 4271 7188 4265 7180 4246 7237
      4261 7252 4272 7239
TIME...MOT...LOC 0830Z 239DEG 49KT 4258 7237

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:35 AM EDTSpecial Weather StatementBOXFranklin55 min
Sep 19, 4:40 AM EDTAreal Flood AdvisoryBOXFranklin, Worcester65 min
Sep 19, 5:27 AM EDTSpecial Weather StatementBOXWorcester48 min
Sep 19, 6:18 AM EDTSpecial Weather StatementBOXWorcester42 min
Sep 19, 6:24 AM EDTAreal Flood AdvisoryBOXMiddlesex, Worcester51 min
Sep 19, 9:23 AM EDTSpecial Marine WarningBOX52 min
Sep 19, 10:09 AM EDTAreal Flood AdvisoryBOXBristol, Plymouth3 hr
Sep 19, 11:32 AM EDTAreal Flood AdvisoryBOXBarnstable118 min
Sep 19, 9:16 AM EDTAreal Flood AdvisoryBOXKent, Washington119 min
Sep 19, 9:22 AM EDTSevere Thunderstorm WarningBOXWashington38 min
Sep 19, 9:38 AM EDTSevere Thunderstorm WarningBOXWashington37 min
Sep 19, 11:19 AM EDTAreal Flood AdvisoryBOXKent, Washington116 min

Nearby

Special Weather Statements in Massachusetts, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.